Dangerous complications can arise if you are addicted to two or more substances simultaneously. For example, if you are addicted to alcohol and barbiturates, you may end up mixing the two. Alcohol and barbiturates, such as phenobarbital, are both central nervous system depressants. Central nervous system depressants slow down the activity in your brain. If your nervous system is depressed too much, it can cease to function altogether.
What Happens when you mix Them?
Alcohol and barbiturates have similar depressant effects on your body’s central nervous system. Taking both of them together causes a synergistic effect, which can result in acute toxicity. The acute effects of mixing barbiturates with alcohol include:
- Respiratory depression
- Loss of coordination
- Low blood pressure
These effects arise due to decreased brain activity. It takes your brain longer to do its job, and as a result, it has difficulty regulating your body’s core functions, including blood pressure, breathing and temperature.
Available Treatment Options
“If you’re addicted to alcohol and barbiturates and often mix the two, serious complications can develop.”-Projectknow.com Supportive care is the mainstay of treatment when it comes to managing the dangerous effects of mixing alcohol and barbiturates. If respiratory depression is severe, you will most likely need to be intubated and mechanically ventilated. IV fluids will be given to control low blood pressure and aid your body in eliminating the substances. If your body temperature is significantly lower than normal, warming measures, such as the use of a heating blanket, will be implemented immediately. You will most likely need to spend some time in the intensive care unit, especially if you fall into a coma.
Dangers and Complications
If you’re addicted to alcohol and barbiturates and often mix the two, serious complications can develop. Your brain cannot handle the stress of two different depressants. The most worrisome complications arise when your brain becomes so overwhelmed that it stops functioning almost entirely. The most serious and life-threatening complications from the ingesting both barbiturates and alcohol are:
- Hypovolemic shock
- Respiratory arrest
Hypovolemic shock is a condition in which your heart cannot pump enough blood to the body to sustain life. It is considered a medical emergency and must be treated immediately. If you develop hypovolemic shock, you will be given fluids and vasopressors to increase cardiac output. Invasive heart monitoring may also be required.
Respiratory arrest, where you stop breathing completely, is the most common cause of death in people who mix barbiturates and alcohol. Your brain can become so sluggish that it doesn’t tell your body to keep breathing. If left untreated, your organs won’t get the oxygen they need and will start to fail. Respiratory arrest is promptly treated via intubation and mechanical ventilation.
Coma, a state of unconsciousness from which you cannot be awoken, due to the mixing of alcohol and barbiturates does not have a specific treatment. You will be kept on mechanical ventilation and given fluids and medications to increase the rate at which your body eliminates the drugs. Acute toxicity as a result of mixing these two substances has a mortality rate of 10 percent, according to the University of Maryland Medical Center.
Long-Term Effects of Using
“The effects of alcohol are dangerous enough to human health.”-Projectknow.com Even if you don’t suffer from acute effects, the dangers of mixing barbiturates with alcohol carry over to the long-term. Regular use of both alcohol and barbiturates can damage your liver, causing chronic hepatitis and even liver failure. If your liver fails, you will need a liver transplant to survive. Your central nervous system may also suffer. You will likely develop problems with your memory, abnormal reflexes and problems with coordination. These effects are permanent and cannot be reversed. Heart damage and severe vitamin deficiency leading to brain disease can also occur. The effects of alcohol are dangerous enough to human health, how much more if you mix it with other substances like barbiturate.